Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 2, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 2, 2017, 3:58 PM CDT for Kidder County, Wells County, North Dakota. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2017, 3:58 PM CDT (20:58 UTC)
- Expired
- Jun 2, 2017, 4:39 PM CDT
- In force
- 41 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kidder County, ND, Wells County, ND
The radar
The Bismarck radar (KBIS), 111 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 4:00 PM CDT | HAIL 1 | Robinson, ND | DIME TO QUARTER SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 378 J/kg
- Mixed-layer CIN
- -285 J/kg
- Mixed-layer LCL
- 1681 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
842
WUUS53 KBIS 022058
SVRBIS
NDC043-103-022200-
/O.NEW.KBIS.SV.W.0002.170602T2058Z-170602T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
358 PM CDT FRI JUN 2 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southeastern Wells County in south central North Dakota...
Northeastern Kidder County in south central North Dakota...
* Until 500 PM CDT
* At 358 PM CDT, a severe thunderstorm was located near Robinson, or
25 miles north of Steele, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Cathay around 455 PM CDT.
Other locations impacted by this severe thunderstorm include
Chaseley, Bowdon, Heaton, Lake Williams and Sykeston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4733 9948 4709 9949 4711 9987 4753 9982
4760 9938 4734 9930
TIME...MOT...LOC 2058Z 211DEG 26KT 4720 9972
HAIL...1.00IN
WIND...60MPH
$$
HAMILTON2 follow-up statements
857
WWUS53 KBIS 022122
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
422 PM CDT FRI JUN 2 2017
NDC043-103-022200-
/O.CON.KBIS.SV.W.0002.000000T0000Z-170602T2200Z/
Wells ND-Kidder ND-
422 PM CDT FRI JUN 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN WELLS AND NORTH CENTRAL KIDDER COUNTIES...
At 422 PM CDT, a severe thunderstorm was located 11 miles southeast
of Hurdsfield, or 27 miles west of Carrington, moving north at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
this severe thunderstorm will remain over mainly rural areas of
southeastern Wells and north central Kidder Counties, including the
following locations: Heaton, Bowdon and Sykeston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail, strong winds and deadly cloud to
ground lightning. Seek shelter inside a well-built structure. Stay
away from windows.
&&
LAT...LON 4725 9965 4729 9979 4733 9983 4753 9981
4760 9938 4748 9938
TIME...MOT...LOC 2122Z 194DEG 23KT 4737 9970
HAIL...1.00IN
WIND...60MPH
$$
HAMILTON657
WWUS53 KBIS 022139
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
439 PM CDT FRI JUN 2 2017
NDC043-103-022147-
/O.CAN.KBIS.SV.W.0002.000000T0000Z-170602T2200Z/
Wells ND-Kidder ND-
439 PM CDT FRI JUN 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WELLS AND NORTH
CENTRAL KIDDER COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. A severe thunderstorm
warning remains in effect for portions of southeast kidder county
until 530 PM CDT.
LAT...LON 4725 9965 4729 9979 4733 9983 4753 9981
4760 9938 4748 9938
TIME...MOT...LOC 2136Z 211DEG 26KT 4747 9961
$$
HAMILTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:59 PM CDT, 59 minutes earlier.
Area forecast discussion, Jun 2, 2:59 PM CDT, 59 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 259 PM CDT Fri Jun 2 2017 .SHORT TERM...(This evening through Saturday) Issued at 259 PM CDT Fri Jun 2 2017 Forecast highlights in the short term period will be thunderstorm chances (some strong to severe) this afternoon and evening over south central and eastern parts of North Dakota. Currently, upper ridge axis moving into the Upper Mississippi Valley ahead of a mid level S/WV over the Western Dakotas. Surface trough/frontal boundary moving east into central North Dakota at the moment. Ahead of the trough, thermal ridge extending north with 29-31C 925MB temperatures poking northward from far south central ND north-northeast into the Turtle Mountain region. Temperatures climbing into the 90s along this warm air surge, with Bismarck already breaking a record (92 set in 1948) with a reading of 95F thus far today (as of this writing). Also accompanying the warm air is a very moist airmass with sfc dewpoint temperatures into the lower 60s. Resultant MUCAPE ranges from 3-5K J/KG over much of central and into eastern parts of the state. CU towers starting to form east of the office as we reach our convective temperatures. As noted in previous discussions, lack of shear will result in mainly pulse thunderstorms with marginally severe hail and/or wind possible from far south central ND east to the James River Valley and north to the Turtle Mountain area this afternoon through mid evening. SPC earlier upgrading this area into a slight risk for severe weather and continues to be very reasonable. We still expect storms to initiate over south central ND as per latest CAMs, with storms developing/moving north/northeast along the front as it continues eastward. Timing favorable for development also continue to be around the 20-21Z timeframe. By 06Z tonight all precipitation should be over as a dry westerly flow spreads stable air from west to east across the region. Breezy day for Saturday as a potent mid level low moves east across south central Canada. Not much cooling behind today's front, with highs still forecast in the 80s for tomorrow. .LONG TERM...(Saturday night through Friday) Issued at 259 PM CDT Fri Jun 2 2017 Ridging slowly redevelops into the Northern Plains into Monday, followed by another mid level S/WV trough/closed low Monday night into Tuesday. This pattern will favor dry conditions through Monday daytime, then increasing chances for precipitation Monday night into Tuesday. Models have come in a tad wetter for Monday night so this is promising given our dry conditions of late. Northwest flow aloft then develops followed by ridging for the remainder of the extended period. Temperatures will remain warm/about 10-15 degrees above normal for the weekend, followed by a slight cooling trend early next week. Warmer weather would then be favored mid-late week when ridging is again advertised. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 108 PM CDT Fri Jun 2 2017 A cold front will move across central North Dakota this afternoon and early evening. Isolated to scattered thunderstorms are possible ahead of the front, including Bismarck, Minot and Jamestown. The most favored areas will be east of Bismarck and Minot, and the chances for Jamestown will likely be in the evening. Therefore will just add a VCTS for these locations. Will update as needed. Gusty west to northwest winds of 15 to 30 mph are expected behind the cold front, especially at KDIK and KISN this afternoon. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...NH LONG TERM...NH AVIATION...TWH
Hazardous weather outlook, Jun 2, 3:22 PM CDT, 36 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 322 PM CDT Fri Jun 2 2017 NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-032030- Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver- McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman- Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 322 PM CDT Fri Jun 2 2017 /222 PM MDT Fri Jun 2 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight There is a chance for thunderstorms this afternoon into this evening across central North Dakota. A few storms could be strong to severe with gusty winds and large hail. The most favorable area for severe weather will be across far south central North Dakota this afternoon, and from the James River Valley north to the Turtle Mountain region this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed over parts of central North Dakota this afternoon and evening. Weather reports can be called into the NWS Bismarck at 1-800-247-0212. You can also submit reports or pictures on our Facebook or Twitter pages, and also via our on-line reporting form at www.weather.gov/bis. NDZ001-002-009-010-017-018-031>033-040-041-043-044-032030- Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley- Billings-Stark-Slope-Hettinger-Bowman-Adams- 322 PM CDT Fri Jun 2 2017 /222 PM MDT Fri Jun 2 2017/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...This Afternoon and Tonight There is a slight chance for thunderstorms this afternoon. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jun 2, 3:08 PM CDT, 50 minutes before
Special Weather Statement National Weather Service Bismarck ND 308 PM CDT FRI JUN 2 2017 NDZ036-022030- Kidder ND- 308 PM CDT FRI JUN 2 2017 ...A STRONG THUNDERSTORM WILL SOUTHERN KIDDER COUNTY UNTIL 330 PM CDT... At 307 PM CDT, a strong thunderstorm was located over Steele, moving northeast at 25 mph. Nickel size hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... Steele, Tappen, Dawson and Lake Isabel. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4677 9993 4683 9999 4705 9980 4684 9960 TIME...MOT...LOC 2007Z 224DEG 20KT 4685 9990 HAMILTON
Special weather statement, Jun 2, 3:32 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Bismarck ND
332 PM CDT FRI JUN 2 2017
NDZ005-013-022100-
Rolette-Pierce-
332 PM CDT FRI JUN 2 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PIERCE AND
SOUTHEASTERN ROLETTE COUNTIES UNTIL 400 PM CDT...
At 332 PM CDT, a strong thunderstorm was located near Wolford, or 18
miles northeast of Rugby, moving northeast at 20 mph.
Winds gusts to 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Wolford, Mylo and Agate.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4879 9952 4873 9953 4872 9952 4872 9949
4844 9949 4837 9956 4837 9957 4846 9980
4881 9959
TIME...MOT...LOC 2032Z 209DEG 16KT 4849 9963
HEINERTLocal storm report, Jun 2, 3:51 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
351 PM CDT FRI JUN 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND GST 5 NW DAWSON 46.92N 99.83W
06/02/2017 E60 MPH KIDDER ND TRAINED SPOTTER
DIME SIZE HAIL ALSO REPORTED WITH THIS
STORM.
&&
NJHLocal storm report, Jun 2, 3:54 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
354 PM CDT FRI JUN 2 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 2 W TAPPEN 46.88N 99.68W
06/02/2017 M1.00 INCH KIDDER ND PUBLIC
MEASURED ALONG INTERSTATE 94.
&&
NJHThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 3:08 PM CDT | Special Weather Statement | BIS | Kidder | 22 min |
| Jun 2, 3:21 PM CDT | Severe Thunderstorm Warning | BIS | Kidder | 39 min |
| Jun 2, 3:32 PM CDT | Special Weather Statement | BIS | Rolette | 28 min |
| Jun 2, 4:29 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 61 min |
| Jun 2, 5:27 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 63 min |
| Jun 2, 6:11 PM CDT | Special Weather Statement | BIS | Logan | 34 min |
| Jun 2, 6:12 PM CDT | Special Weather Statement | BIS | Sioux | 48 min |
| Jun 2, 6:17 PM CDT | Special Weather Statement | BIS | Kidder | 43 min |
| Jun 2, 6:28 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 62 min |
| Jun 2, 6:53 PM CDT | Special Weather Statement | BIS | Wells | 52 min |
| Jun 2, 6:56 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 64 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.